Alert archive / California / Tornado Warnings in 2025
Tornado Warning 2, NWS Hanford, CA
NWS Hanford, CA issued this tornado warning at Mar 17, 2025, 5:10 PM PDT for Mariposa County, Merced County, Tuolumne County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2025, 5:10 PM PDT (00:10 UTC)
- Expired
- Mar 17, 2025, 5:45 PM PDT
- In force
- 35 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Mariposa County, CA, Merced County, CA, Tuolumne County, CA
The radar
The San Francisco radar (KMUX), 132 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 0.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059
WFUS56 KHNX 180010
TORHNX
CAC043-047-109-180045-
/O.NEW.KHNX.TO.W.0002.250318T0010Z-250318T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
510 PM PDT Mon Mar 17 2025
The National Weather Service in Hanford CA has issued a
* Tornado Warning for...
Western Mariposa County in central California...
Southwestern Tuolumne County in northern California...
North central Merced County in central California...
* Until 545 PM PDT.
* At 510 PM PDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Delhi, or 11 miles east of
Turlock, moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
western Mariposa, southwestern Tuolumne and north central Merced
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3762 12044 3764 12038 3754 12030 3747 12067
3749 12074
TIME...MOT...LOC 0010Z 236DEG 17KT 3752 12065
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JPK2 follow-up statements
699
WWUS56 KHNX 180027
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
527 PM PDT Mon Mar 17 2025
CAC043-047-109-180045-
/O.CON.KHNX.TO.W.0002.000000T0000Z-250318T0045Z/
Mariposa CA-Tuolumne CA-Merced CA-
527 PM PDT Mon Mar 17 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR WESTERN
MARIPOSA...SOUTHWESTERN TUOLUMNE AND NORTH CENTRAL MERCED COUNTIES...
At 527 PM PDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of La Grange, or 14 miles north of
Atwater, moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
western Mariposa, southwestern Tuolumne and north central Merced
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3762 12044 3764 12038 3757 12035 3750 12060
3754 12063
TIME...MOT...LOC 0027Z 236DEG 17KT 3757 12056
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JPK464
WWUS56 KHNX 180039
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
539 PM PDT Mon Mar 17 2025
CAC043-047-109-180049-
/O.EXP.KHNX.TO.W.0002.000000T0000Z-250318T0045Z/
Mariposa CA-Tuolumne CA-Merced CA-
539 PM PDT Mon Mar 17 2025
...THE TORNADO WARNING FOR WESTERN MARIPOSA...SOUTHWESTERN TUOLUMNE
AND NORTH CENTRAL MERCED COUNTIES WILL EXPIRE AT 545 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 3762 12044 3764 12038 3757 12035 3750 12060
3754 12063
TIME...MOT...LOC 0039Z 270DEG 17KT 3760 12051
$$
JPKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 17, 10:04 AM PDT, 7 hours 6 minutes earlier. Its key messages:
- 1. A storm system moves through the region through early Tuesday. A Winter Weather Advisory in effect for the time period for the higher elevations of the Sierra Nevada. 2. Gusty winds redevelop in the Kern County desert and adjacent slopes this afternoon into Tuesday. A High Wind Warning was issued for the Mojave Slopes, with a Wind Advisory for the Kern County Desert. 3. Another weak low pressure system brings a chance of light precipitation to the northern areas by the middle of next week. Otherwise, a slight warming trend prevails.
Area forecast discussion, Mar 17, 10:04 AM PDT, 7 hours 6 minutes before
Area Forecast Discussion National Weather Service Hanford CA 1004 AM PDT Mon Mar 17 2025 .KEY MESSAGES... 1. A storm system moves through the region through early Tuesday. A Winter Weather Advisory in effect for the time period for the higher elevations of the Sierra Nevada. 2. Gusty winds redevelop in the Kern County desert and adjacent slopes this afternoon into Tuesday. A High Wind Warning was issued for the Mojave Slopes, with a Wind Advisory for the Kern County Desert. 3. Another weak low pressure system brings a chance of light precipitation to the northern areas by the middle of next week. Otherwise, a slight warming trend prevails. && .DISCUSSION...Latest radar shows a band of light to moderate precipitation in the SJ Valley from northern Kern County to Merced County, as well as the Sierra Nevada and adjacent foothills. Satellite loops at this time show the upper-level trough and cold pool mainly off the coast of Central and Northern CA. Most locations in the valley have received up to a quarter inch of rain so far today. Expect another 0.10 to 0.25 inch in many locations in the Central Valley through this evening, except for isolated heavier amounts where thunderstorms may develop. As for the Sierra Nevada, amounts are mainly up to 0.50 inch of precipitation (liquid equivalent), while a few locations have received over 0.75 inch. A slight chance of thunderstorms is shown over the SJ Valley and much of our forecast area. So far, snow levels are around 5,000 to 5,500 feet, though are expected to fall to around 4,000 feet by this evening. Most of the snow will be over the Sierra with the highest elevations seeing another several inches of new snow (60 to 90 percent chance of at least 6 inches), although a few locations in Kern County could see an inch or two of snow accumulations, but mainly above the passes towards the Tehachapi Mountains where there is up to a 50 percent chance of two inches of snow accumulations. There is a low chance (less than 15 percent) that the Grapevine could see a dusting near the Tejon Pass summit by this evening. Gusty winds will develop over the Kern County desert and Mojave Desert slopes by this afternoon where a Wind Advisory and High Wind Warning remain in effect. Latest guidance shows gusts over 60 mph at a 30-50 percent probability of occurrence over the Mojave Desert slopes. Otherwise, more widespread gusts of 45 to 50 mph are likely (55-80 percent chance) into the desert. Winds will continue into late Tuesday morning or early afternoon. A weak upper-level ridge develops for late Tuesday into Wednesday. Another shortwave trough passes over Central CA late Wednesday into Thursday. Precipitation, if any, will be light with mainly slight chances, or 20 to 30 percent POPs, limited to northern portions for this period. A warming and drying pattern is in store Friday into early next week as a relatively strong ridge of high pressure develops over the Western U.S. Mainly seasonal temperatures prevail until the weekend, and above normal daytime highs prevail by next Monday, although some warmer than average temperatures creep into the Kern County desert as early as Sunday (up to a 40 percent chance of highs at 80 degrees or warmer on Sunday with chances rising to 50 to 85 percent next Monday), while the Central Valley's highs could be approaching 80 degrees next Monday (about a 40-80 percent chance). Latest CPC outlooks at both the 6-10 day and 8-14 day periods continue to reflect odds tilted towards above average temperatures and below average precipitation. && .AVIATION... 18Z Monday Update... MVFR/IFR with rain/snow/wind for the Sierra Nevada through 12Z Tuesday. Otherwise, MVFR/IFR cigs continue for the remainder of the period. The Kern County Desert and Mojave Slopes have a high probability of 35 kt surface wind through the period. A less than 10 percent chance of TS exists from 21Z today through 03Z Tuesday. VFR will dominate with only brief periods of MVFR. San Joaquin Valley will have VFR dominating, except for MVFR and isolated IFR cigs/vis due to SHRA through 08Z Tuesday. The main impact will be isolated thunderstorms across the valley with PROB30 TS from 21Z-03Z for the region. Post trough AFT 08Z mainly MVFR cigs dominate. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information and/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 11 AM PDT Tuesday for CAZ338. Wind Advisory until 2 PM PDT Tuesday for CAZ337-339. Winter Weather Advisory until 11 PM PDT this evening for CAZ323-326>330. && BSO/SM/JPK weather.gov/hanford
In the hours before
Special weather statement, Mar 17, 4:04 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
404 PM PDT Mon Mar 17 2025
CAZ306-311-172330-
Caruthers - San Joaquin - Selma CA-Hanford - Corcoran - Lemoore CA-
404 PM PDT Mon Mar 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KINGS AND CENTRAL
FRESNO COUNTIES THROUGH 430 PM PDT...
At 404 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lanare, or 12 miles northwest of Hanford, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Laton, Hanford, Riverdale, Caruthers, and Home Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3639 11991 3654 11984 3652 11957 3631 11963
TIME...MOT...LOC 2304Z 276DEG 13KT 3645 11982
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPKSpecial weather statement, Mar 17, 4:06 PM PDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
406 PM PDT Mon Mar 17 2025
CAZ304>306-172330-
West Side of Fresno and Kings Counties CA-Caruthers - San Joaquin -
Selma CA-Coalinga - Avenal CA-
406 PM PDT Mon Mar 17 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KINGS AND SOUTH CENTRAL
FRESNO COUNTIES THROUGH 430 PM PDT...
At 405 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Coalinga, or 28 miles west of Hanford, moving east
at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3621 12023 3637 12025 3643 11998 3610 11993
TIME...MOT...LOC 2305Z 259DEG 7KT 3627 12015
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPKSpecial weather statement, Mar 17, 4:31 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
431 PM PDT Mon Mar 17 2025
CAZ306-311-312-180000-
Visalia - Porterville - Reedley CA-Caruthers - San Joaquin -
Selma CA-Hanford - Corcoran - Lemoore CA-
431 PM PDT Mon Mar 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KINGS...WEST
CENTRAL TULARE AND SOUTHERN FRESNO COUNTIES THROUGH 500 PM PDT...
At 431 PM PDT, Doppler radar was tracking a strong thunderstorm near
Armona, or near Hanford, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laton, Armona, Hanford, Home Garden, Riverdale, and Lemoore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3636 11989 3648 11982 3644 11944 3618 11954
TIME...MOT...LOC 2331Z 287DEG 12KT 3637 11972
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPKSpecial weather statement, Mar 17, 4:32 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
432 PM PDT Mon Mar 17 2025
CAZ305-311-180000-
West Side of Fresno and Kings Counties CA-Hanford - Corcoran -
Lemoore CA-
432 PM PDT Mon Mar 17 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KINGS AND
SOUTHWESTERN FRESNO COUNTIES THROUGH 500 PM PDT...
At 432 PM PDT, Doppler radar was tracking a strong thunderstorm over
Stratford, or 15 miles southwest of Hanford, moving southeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lemoore NAS and Stratford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3622 12000 3629 11995 3617 11954 3599 11972
TIME...MOT...LOC 2332Z 302DEG 18KT 3618 11987
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPKSpecial weather statement, Mar 17, 4:42 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
442 PM PDT Mon Mar 17 2025
CAZ302-303-180015-
Merced - Madera - Mendota CA-Planada - Le Grand - Snelling CA-
442 PM PDT Mon Mar 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MERCED COUNTY
THROUGH 515 PM PDT...
At 442 PM PDT, Doppler radar was tracking a strong thunderstorm over
Delhi, or near Turlock, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Delhi, Ballico, Winton, Livingston, and Hilmar-Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3757 12053 3736 12048 3741 12084 3745 12085
TIME...MOT...LOC 2342Z 265DEG 15KT 3745 12077
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPKSpecial weather statement, Mar 17, 5:04 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
504 PM PDT Mon Mar 17 2025
CAZ311-312-319-180030-
Visalia - Porterville - Reedley CA-Fresno-Tulare Foothills CA-
Hanford - Corcoran - Lemoore CA-
504 PM PDT Mon Mar 17 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN KINGS AND WEST CENTRAL
TULARE COUNTIES THROUGH 530 PM PDT...
At 503 PM PDT, Doppler radar was tracking a strong thunderstorm near
Visalia, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lindcove, Visalia, Exeter, Lindsay, Goshen, Farmersville, Ivanhoe,
and Tulare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3632 11953 3642 11947 3635 11901 3610 11911
TIME...MOT...LOC 0003Z 288DEG 23KT 3632 11940
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPKThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 5:04 PM PDT | Special Weather Statement | HNX | Tulare | 26 min |
| Mar 17, 5:25 PM PDT | Severe Thunderstorm Warning | HNX | Kings, Tulare | 18 min |
| Mar 17, 5:42 PM PDT | Special Weather Statement | HNX | Mariposa | 33 min |
| Mar 17, 5:44 PM PDT | Special Weather Statement | HNX | Tulare | 31 min |
Nearby
Tornado Warnings in California, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.